Winter Storm, Ashland
- When
- February 4, 11:00 AM EST to February 5, 9:00 PM EST
- Where
- Ashland forecast zone
- Property damage
- $60,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low changed to snow during the middle part of the day on the higher terrain of north-central Ohio.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low changed to snow during the middle part of the day on the higher terrain of north-central Ohio. This transition didn't occur until after sunset in Northeast Ohio. The snow became lake enhanced and picked up in intensity during the morning hours of the 5th. Visibilities at times were near zero with snowfall rates in excess of an inch per hour. Very gusty westerly winds accompanied the snow and caused much blowing and drifting. The snow eventually tapered to flurries late in the day on the 5th. Generally, 6 to 8 inches of snow fell on north-central Ohio with 6 to 12 inches in the Northeast Ohio snowbelt. Officially, 8.5 inches of snow was measured at Mansfield Lahm Airport (Richland County) with a maximum of 12.3 inches at Thompson (Geauga County). Dozens of accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 6:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 655 AM EST SAT FEB 4 2006 .AVIATION(12Z-12Z)... HAVE ONLY MADE TWEAKS TO PREVIOUS FORECAST AS LOW IS EXPECTED TO MOVE NORTH THROUGH EAST CENTRAL OH TODAY. THAT ALLOWS FOR THE EARLIEST CHANGEOVER TO SN FOR WESTERN OHIO WITH NORTH-CENTRAL OHIO QUESTIONABLE BY AFTERNOON AND EASTERN OHIO WAITING UNTIL CLOSER TO MIDNIGHT. GENERALLY HAVE IFR CONDITIONS FOR THE MODERATE RAIN AND LIFR FOR THE MORE MODERATE SNOWS. MODERATE TO HEAVY SNOW ACCUMULATIONS POSSIBLE AND A WSW HAS BEEN ISSUED. THE SNOW WILL BE OF THE HEAVY/WET VARIETY BUT BLOWING/DRIFTING OF SNOW WILL STILL BE A CONCERN AS WINDS PICK UP ESPECIALLY THIS EVENING AND OVERNIGHT TO 30KT+. && .SHORT TERM (TODAY THROUGH SUNDAY)... MODELS COMING INTO AGREEMENT WITH THE LOW MOVING UP THROUGH EASTERN OHIO...THE GFS AND 06Z NAM SEEMS TO HAVE THE BEST HANDLE ON THE LOW MOVING INTO NORTHEAST OHIO THIS EVENING. PROBLEM IS HOW QUICKLY THE SNOW WILL SWITCH TO SNOW. WITH PLENTY OF UVV IT SHOULD HAPPEN QUICKLY.THE CONCERN IS NAM AND GFS HAS COLD TEMPERATURES AT 850 MB BUT LOW LEVEL THICKNESS IS ABOVE 1300. WITH PLENTY OF UVV THIS LOW LEVEL THICKNESS SHOULD NOT BE A PROBLEM. A GOOD DEFORMATION ZONE MOVES INTO NW OHIO THIS AFTERNOON AND THE MODELS SHOW THE HEAVIEST SNOW FROM THE ISLANDS SOUTH MARION COUNTY. LORAIN COUNTY TO THE MANSFIELD AREA IS A TOUGH CALL IF THE SNOW STARTS LATE. THE AMOUNT OF SNOW TONIGHT IS TOUGH AS THE LOW MOVES NORTH. LAKE EFFECT SHOULD START ON SUNDAY AS 850 MB AND LAKE TEMPERATURE DIFFERENCE APPROACHES 15C. FALLING TEMPERATURES TODAY MAINLY WEST AND CENTRAL. PATCHY DENSE FOG EARLY WILL GO AWAY BY 11Z AS CLOUDS AND PCPN SPREAD IN. FLOODING IN THE EASTERN CWA SHOULD NOT BE A PROBLEM AS RAINFALL COULD BE UP TO AN INCH...ONE HOUR FLOOD GUIDANCE IS OVER AN INCH AS IS 3 HOUR FLOOD GUIDANCE. THE SITUATION WILL HAVE TO BE WATCHED. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... A TRANSITION BETWEEN THE SYNOPTIC SNOW TO SYNOPTIC SLASH LAKE ENHANCED SNOW AND THEN TO PURE LAKE EFFECT WILL OCCUR SUNDAY NIGHT INTO MONDAY AS DEEP LOW GRADUALLY PULLS OUT TO THE NORTHEAST. DEEP SYNOPTIC MOISTURE WILL BE PRESENT SUNDAY NIGHT AND MONDAY WITH BEST SNOW GROWTH POTENTIAL EXTENDING DEEP INTO THE 90 PERCENT RELATIVE HUMIDITY AND AREA OF UPWARD VERTICAL MOTION. I AM ANTICIPATING THAT WITH STRONG COLD AIR ADVECTION TAKING PLACE SUNDAY NIGHT INTO MONDAY THAT THE SCENARIO IS PRIMED FOR A SIGNIFICANT LAKE EFFECT EVENT. LAKE IS WIDE OPEN WITH WATER TEMPERATURES IN THE MIDDLE 30S PRODUCING LAKE INDUCE CAPES OF BETWEEN 200 AND 240. FLOW SHOULD BECOME WELL ALIGNED TO PRODUCE SOME INTENSE SNOW BANDS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. OTHER PROBLEM TO DEAL WITH IS MOMENTUM TRANSFER SUGGESTS WINDS MIXING DOWN TO SURFACE AT 20 TO 25 KNOTS WHICH WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW SUNDAY NIGHT INTO MONDAY. LAKE SHORE AREAS WILL BE WORSE WITH WINDS MIXING DOWN AT 35 KNOTS AT TIMES. I DID NOT FORGET ABOUT THE REST OF THE AREA. SYNOPTIC SNOWS WILL GRADUALLY END FROM WEST TO EAST ACROSS THE AREA AND SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE AREA INTO TUESDAY. ANOTHER CLIPPER SYSTEM WILL APPROACH THE AREA FOR WEDNESDAY AND THURSDAY AND BRING A REINFORCING SHOT OF COLD AIR INTO THE AREA AND MORE INITIAL SYNOPTIC SNOW AND THEN LAKE EFFECT SNOW TO FOLLOW. I WILL KEEP MENTION OF SNOW SHOWERS THROUGH THE END OF THE PERIOD OVER NORTHEAST PORTIONS OF THE FORECAST AREA AND BASICALLY SCATTERED FLURRIES ELSEWHERE. 1000 TO 850 MB THICKNESS INDICATE MAX MIN TEMPERATURES THROUGH THE PERIOD WILL BE RUNNING FAIRLY CLOSE TO MEX GUIDANCE TEMPERATURES WITH A FEW TWEEKS. && && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...WINTER STORM WARNING AND ADVISORY FOR THE AREA. .PA...WINTER STORM WARNING TONIGHT THROUGH MONDAY. && SHORT TERM...KIELTYKA LONG TERM...LOMBARDY AVIATION...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 619 AM EST SAT FEB 4 2006 OHZ003-006>010-017>020-027>030-036-037-051130- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON- MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING THROUGH TONIGHT. THE RAIN WILL CHANGE TO SNOW THIS MORNING AND THE SNOW BY DAYBREAK SUNDAY COULD RANGE FROM 4 TO 8 INCHES. IT WILL BE WINDY TONIGHT WITH BLOWING AND DRIFTING SNOW CAUSING POOR DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME BLOWING AND DRIFTING SNOW WILL PERSIST ON SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ021>023-031>033-038-047-051130- SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-KNOX- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AS 2 TO 5 INCHES OF SNOW MAY FALL. RAIN TODAY COULD BE UP TO AN INCH AND CAUSE SOME PONDING OF WATER ON ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME BLOWING AND DRIFTING SNOW MAY OCCUR ON SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ011>014-089-PAZ001>003-051130- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING FOR TONIGHT AS 4 TO 6 INCHES OF SNOW COULD FALL ALONG WITH SOME BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER STORM WARNING CONTINUES AS LAKE EFFECT SNOW SHOWERS AND SQUALLS DEVELOP. GUSTY WINDS WILL CONTINUE CAUSING BLOWING AND DRIFTING SNOW. SOME LOCATIONS COULD ACCUMULATE UP TO 2 FEET OF SNOW BY MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEZ142>149-162>169-051130- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT GALE WARNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE WARNING THROUGH LATE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KIELTYKA
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492360, 5492361, 5492362, 5492363, 5492364, 5492365, 5492366, 5492367, 5492368.